Pennsylvania, 2007Winter Storm in Pennsylvania, December 15 to 17, 2007
December 15 to 17, 2007 · NWS CLE · 3 events in 3 counties and zones
An area of strong low pressure moved northeast across Ohio and into Northwest Pennsylvania during the early afternoon hours of December 16th. Precipitation associated with this low spread into northwestern Pennsylvania late in the afternoon of the 15th and continued till late on the 16th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $650,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure moved northeast across Ohio and into Northwest Pennsylvania during the early afternoon hours of December 16th. Precipitation associated with this low spread into northwestern Pennsylvania late in the afternoon of the 15th and continued till late on the 16th. The precipitation started as mostly snow then transitioned to a mixture of rain and freezing rain late in the evening on the 15th. This mixture changed back to all snow during the morning hours of the 16th. Winds gusted to as much as 40 mph during the afternoon of the 16th causing near blizzard conditions. Snow measurements were hampered by the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 15, 1:16 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Dec 15, 1:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
116 PM EST SAT DEC 15 2007
.SYNOPSIS...
STRONG LOW PRESSURE STORM SYSTEM WILL MOVE OUT OF THE LOWER
MISSISSIPPI VALLEY TODAY AND MOVE ACROSS CENTRAL OHIO TONIGHT AND
INTO PENNSYLVANIA SUNDAY. HIGH PRESSURE WILL BUILD INTO THE AREA
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE FORECAST AT THIS TIME.
UPDATE ISSUED MAINLY TO FRESHEN UP AFTERNOON WORDING. STORM STILL
IN PROCESS OF DEVELOPING AND THEREFORE SOME QUESTIONS ON ITS TRACK
AND HOW MUCH WARMING WILL TAKE PLACE. THIS WILL PLAY BIG ROLE FOR
EXTENT OF MIX PRECIP AND EVEN CHANGE OVER TO RAIN IN CENTRAL AND
SOUTHEASTERN AREAS. PREV DISCUSSION...GOING WITH THE GFS. SNOW
WILL START FIRST AND IT IS MOVING RAPIDLY...IT SHOULD BE ON THE
OHIO AND INDIANA BORDER BY 12Z AND SPREAD EAST QUICKLY. BECAUSE OF
THAT STARTED THE WARNINGS A LITTLE EARLIER...JUST THAT PEOPLE
WONT BE CONFUSED THAT IT IS SNOW AND WARMING IS NOT IN AFFECT.
WENT WITH A MIX IN THE SOUTH DEVELOPING THIS AFTERNOON AS THE WARM
AIR MOVES IN ALOFT. GUIDANCE TEMPERATURES OK. INCREASED SNOWFALL
AMOUNTS TODAY BECAUSE OF THE SNOW STARTING EARLIER EVEN THOUGH THE
QPF FORECASTS FROM THE MODELS DONT INDICATE THIS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WITH THE GFS 850 MB TEMPERATURES WARMING AND SOME DATA INDICATES
LOCATIONS GOING TO JUST RAIN. HOWEVER...THREE HOURLY TEMPERATURES
DONT INDICATE THIS. DID MENTION RAIN IN THE SOUTHEAST.
HOWEVER...MOST LOCATIONS EXPECT MAYBE THE TOLEDO AND BOWLING GREEN
AREAS WITH SOME SOME KIND OF MIX OR MOST WILL JUST GO OVER TO
FREEZING RAIN OR SLEET BEFORE TRANSITIONING BACK TO ONLY SNOW BY
15Z SUNDAY. THE WINDS WILL BE ON THE INCREASE ESPECIALLY SUNDAY.
MENTIONING NEAR BLIZZARD CONDITIONS IN THE EXTREME NORTH
DEVELOPING. IT IS POSSIBLE THAT A BLIZZARD WARNING COULD BE NEEDED SUNDAY.
TEMPERATURES WILL HOLD STEADY OR FALL. PLENTY OF WRAPAROUND
MOISTURE WITH THE LOW FOR SUNDAY. THE 700 MB LOW WILL TRACK ACROSS
THE NORTHERN COUNTIES AS THEY WILL GET THE HEAVIEST
SNOW...ESPECIALLY FROM CLEVELAND EAST BECAUSE OF ENHANCEMENT FROM
LAKE ERIE.
HIGH PRESSURE RIDGE STARTS BUILDING IN MONDAY SO THAT WILL
DECREASE THE LAKE EFFECT SNOW QUITE A BIT AS THE DAY GOES ON AND
HIGH PRESSURE WILL BUILD ACROSS THE AREA MONDAY NIGHT...SOME LAKE
EFFECT COULD LINGER INTO THE EVENING EAST OF CLE.
GUIDANCE TEMPERATURES MAY BE TOO WARM ESPECIALLY AT NIGHT WITH THE
SKY COVER AND THE EXPECTED SNOW COVER.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
EXTENDED PORTION OF THE FORECAST CONTINUES TO LOOK RELATIVELY
TRANQUIL. DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST BUT STILL LOOKS LIKE HIGH PRESSURE WILL MOVE ACROSS THE
AREA ON TUESDAY AND GIVE WAY TO A WEAK COLD FRONT ON WEDNESDAY.
TEMPS LOOK SUFFICIENTLY COLD ON WEDNESDAY SUCH THAT SNOW WOULD BE
THE PRECIP TYPE BUT FORCING LOOKS WEAK AND MOISTURE IS LACKING. LOW
CHANCE POPS ARE JUST ABOUT AS HIGH AS I WOULD LIKE TO GO AT THIS
POINT. LATE IN THE WEEK THE EURO AND GFS BOTH FORECAST A DEEP AREA
OF LOW PRESSURE TO MOVE OUT OF THE CENTRAL PLAINS AND INTO CENTRAL
OHIO ON FRIDAY. AT THIS POINT ITS TOO EARLY TO TALK ABOUT MIXED
PRECIP BUT THAT WOULD CERTAINLY BE A CONCERN GIVEN THE FORECAST
TRACK OF THE LOW. PREVIOUS FORECAST MENTIONED RAIN/SNOW MIX AND THAT
REMAINS A REASONABLE FORECAST. DO NOT WANT TO FLOP AROUND WITH MIXED
PRECIP THAT FAR OUT ONLY TO HAVE ANOTHER MODEL RUN SHIFT THE TRACK
SIGNIFICANTLY. REGARDLESS...IT WILL WARRANT SOME MONITORING AS WE
GET CLOSER TO THE END OF THE WEEK.
TEMPS IN THE EXTENDED EXPECTED TO RUN RIGHT AROUND NORMAL FOR MID
DECEMBER. COULD SEE A BIT OF A SPIKE ON FRIDAY AHEAD OF THE LOW BUT
THAT WOULD QUICKLY DROP OFF AS COLD AIR WRAPS AROUND THE DEPARTING
LOW FRIDAY NIGHT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A FEW ADJUSTMENTS TO MAJOR WINTER STORM TO AFFECT TERMINALS THIS CYCLE.
SNOW BEGINNING AND IS AS FAR NE AS FDY AND BJJ....OVERCOMING THE
DRIER AIR IN PLACE. VISIBILITIES SO FAR HAVE COME QUICKLY DOWN TO
IFR IN SNOW.
TOWARD EVENING PRECIPITATION TYPES BEGIN TO CHANGE AS WARM AIR
ALOFT RIDES IN. GFS MODEL STILL WANTS TO TAKE A MORE EASTWARD
TRACK WITH THE LOW COMPARED TO THE NAM. HAVE CONTINUED TO SIDE
MORE WITH THE GFS. SO THIS MEANS A MIX WITH SLEET AND A CHANGE TO
FZRA FOR THIS EVENING FOR MOST SITES. STILL TOL AND ERI MAY BE FAR
ENOUGH NORTH TO HAVE A SMALLER WINDOW FOR ALTERNATIVE FROZEN
PRECIPITATION. ONE DEVIATION FROM PREVIOUS FORECAST WAS TO PUT A
CHANGEOVER AND/OR MIX WITH PLAIN RAIN FOR MFD/CAK AND TO SOME
DEGREE YNG.
THEN AS THE LOW PASSES...THE TRANSITION BACK TO SNOW WILL TAKE
PLACE BETWEEN 09Z AND 13Z FOR THOSE THAT WERE NOT ALREADY SNOW TO
BEGIN WITH. PRECIPITATION AMOUNTS STILL LOOK MODERATE EVEN INTO
THE COLD AIR ON SUNDAY.
REGARDLESS OF PRECIP TYPE...CIGS AND VSBYS AT ALL SITES WILL DROP
TO IFR ONCE SNOW BEGINS AND REMAIN AS SUCH...IF NOT LOWER...THROUGH THE
END OF THE PERIOD.
SUNDAY WINDS WILL PICK UP WITH THIS SYSTEM AND BLOWING/DRIFTING OF
SNOW WILL BECOME A PROBLEM ALONG WITH FALLING SNOW. HAVE GUSTS
UPWARDS OF 30 KNOTS THROUGH 18Z SUNDAY.
OUTLOOK...IMPROVING CONDITIONS SUNDAY EVENING...BUT STILL BREEZY.
LAKE EFFECT SNOW MAY TRY AND DEVELOP SUNDAY EVENING AT ERI/CLE
WHICH WOULD KEEP IFR CIGS/VSBYS IN PLACE THROUGH MONDAY AFTERNOON.
HIGH PRESSURE...DRY WEATHER...AND VFR CONDITIONS WILL RETURN TO
ALL SITES BY MONDAY EVENING AND WILL REMAIN IN PLACE THROUGH
WEDNESDAY. A CLIPPER CROSSES WEDNESDAY INTO THURSDAY.
&&
.MARINE...
AS LOW PRESSURE MOVES UP THE OHIO VALLEY TODAY...WINDS WILL BE ON
THE INCREASE OUT OF THE NORTHEAST. WINDS CURRENTLY BETWEEN 10-20KTS
BUT WILL SEE 15-25 BY EARLY AFTERNOON AND HAVE OPTED TO RE-ISSUE THE
SMALL CRAFT ADVISORY FOR THE WESTERN HALF OF LAKE ERIE WITH THE
MORNING UPDATE. FURTHER EAST WINDS WILL LIKELY REMAIN BELOW ADVISORY
CRITERIA UNTIL LATE AFTERNOON AND STARTED THE ADVISORY AT 4PM EAST
OF CLEVELAND. ONCE WINDS PICK UP...THEY SHOULD RAPIDLY CLIMB TO
30KTS AND POSSIBLY TO GALES BY SUNDAY MORNING AS THE LOW PUSHES
EASTWARD. WILL NOT ISSUE A GALE WARNING THIS MORNING BUT WILL
INCLUDE MENTION IN THE TEXT OF GALES TO 35KTS. WOULD BE A SHORT
PERIOD OF GALES SINCE THE LOW WILL BE RAPIDLY MOVING EAST AND
TRANSLATING TO THE EAST COAST. WILL ALLOW DAY SHIFT TO RE-ADDRESS
THIS POSSIBILITY. FOR NOW WILL RUN THE SMALL CRAFT ADV UNTIL LATE
SUNDAY NIGHT/EARLY MONDAY MORNING.
THE LAKE WILL REMAIN CHOPPY UNTIL MONDAY MORNING THEN WINDS AND
WAVES SHOULD GRADUALLY SUBSIDE AS HIGH PRESSURE NUDGES IN FROM THE
SOUTH. ANOTHER DISTURBANCE WILL APPROACH LAKE ERIE LATE TUESDAY AND
PUSH A COLD FRONT ACROSS THE LAKE ON WEDNESDAY. WINDS AND WAVES MAY
GET CLOSE TO SCA CRITERIA AGAIN WITH THIS WAVE BUT WILL KEEP
FORECAST AT 10-20KTS OUT OF THE WEST FOR NOW.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 4 AM EST MONDAY FOR OHZ011>014-
020>023-031>033-038-089.
WINTER STORM WARNING UNTIL 7 PM EST SUNDAY FOR OHZ003-006>010-
017>019-027>030-036-037-047.
PA...WINTER STORM WARNING UNTIL 4 AM EST MONDAY FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM EST
MONDAY FOR LEZ146>149.
SMALL CRAFT ADVISORY UNTIL 10 PM EST SUNDAY FOR LEZ142>145.
&&
SYNOPSIS...KIELTYKA/RANDEL
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...LEINS
AVIATION...OUDEMAN
MARINE...LEINSHazardous weather outlook, Dec 15, 6:05 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
605 AM EST SAT DEC 15 2007
OHZ011>014-020>023-031>033-038-089-PAZ001>003-161115-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
605 AM EST SAT DEC 15 2007
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>010-017>019-027>030-036-037-047-161115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
605 AM EST SAT DEC 15 2007
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING
NEAR BLIZZARD LIKE CONDITIONS MAY BEGIN TO OCCUR SUNDAY. THIS WILL
BE A VERY DANGEROUS STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-161115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
605 AM EST SAT DEC 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WARNING MAY BE NEEDED SUNDAY INTO SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Northern Erie
- When
- December 15, 4:00 PM EST to December 17, 12:00 AM EST
- Where
- Northern Erie forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Snow began in Erie County during the late afternoon hours of December 15th. The snow changed to sleet and freezing rain during the evening hours. The precipitation eventually turned to rain for a few hours on the morning of the 16th. By mid morning on the 16th, the precipitation changed back to all snow with moderate to heavy snow then falling through the afternoon and into the evening. Winds gusted to 40 mph during the afternoon and evening of the 16th causing near blizzard conditions for several hours. Considerable blowing and drifting occurred with drifts over three feet deep reported. Snowfall totals during this event were around six inches over much of the county. Some ice accumulation was also reported. Travel was severely impacted by this storm with travel during the afternoon and evening of the 16th very difficult. Numerous accidents were reported.
Winter Storm, Southern Erie
- When
- December 15, 4:00 PM EST to December 17, 12:00 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Snow began in Erie County during the late afternoon hours of December 15th. The snow changed to sleet and freezing rain during the evening hours. The precipitation eventually turned to rain for a few hours on the morning of the 16th. By mid morning on the 16th, the precipitation changed back to all snow with moderate to heavy snow then falling through the afternoon and into the evening. Winds gusted to 40 mph during the afternoon and evening of the 16th causing near blizzard conditions for several hours. Considerable blowing and drifting occurred with drifts over three feet deep reported. Snowfall totals during this event were around six inches over much of the county. Some ice accumulation was also reported. Travel was severely impacted by this storm with travel during the afternoon and evening of the 16th very difficult. Numerous accidents were reported.
Winter Storm, Crawford
- When
- December 15, 4:00 PM EST to December 17, 12:00 AM EST
- Where
- Crawford forecast zone
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Snow began in Crawford County during the late afternoon hours of December 15th. The snow changed to sleet and freezing rain during the evening hours. The precipitation eventually turned to rain for a few hours on the morning of the 16th. By mid morning on the 16th, the precipitation changed back to all snow with moderate to heavy snow then falling through the afternoon and into the evening. Winds gusted to 40 mph during the afternoon and evening of the 16th causing near blizzard conditions for several hours. Considerable blowing and drifting occurred with drifts over three feet deep reported. Snowfall totals during this event were in excess of six inches over much of the county with a maximum of 11.5 inches in Meadville. A snow spotter near Meadville measured 3.6 inches of snow during a 90 minute period on the 16th. Some ice accumulation was also reported. Travel was severely impacted by this storm with travel during the afternoon and evening of the 16th near impossible in rural areas. Numerous accidents were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 15, 20071 death · 1 injured · $2.1 million · EF1 · 6 events
- Winter Storm in Pennsylvania, December 15 to 16, 20071 death · 3 injured · 8 events
- Heavy Snow in Illinois, December 15 to 16, 20071 death · 14 events
- Tornadoes and Damaging Winds in Georgia, December 15, 2007$210,000 · EF2 · 5 events
- Winter Storm and Winter Weather in Ohio, December 15 to 17, 2007$5.7 million · 22 events
- Winter Storm and Winter Weather in New Jersey, December 15 to 16, 200712 injured · 7 events
- Heavy Snow in New York, December 15 to 17, 2007$255,000 · 17 events
- Ice Storm in Virginia, December 15 to 16, 2007$206,000 · 14 events
- Winter Weather in Wisconsin, December 15 to 16, 2007$50,000 · 12 events
- Flooding in Kentucky, December 15 to 16, 20074 injured · $10,000 · 11 events
- Flooding in Kentucky, December 15, 2007$40,000 · 10 events
- Strong Wind in Mississippi, December 15, 20071 injured · $40,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71718, 71719, 71720.